Alert archive / New Mexico / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS El Paso, TX

August 1, 1998Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 1, 1998, 12:06 AM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1998, 12:06 AM MDT (06:06 UTC)
Expired
Aug 1, 1998, 3:20 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Whole counties

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 181 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1998-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1998-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:10 PM MDT, 9 hours 56 minutes earlier.

Area forecast discussion, Jul 31, 2:10 PM MDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
210 PM MDT FRI JUL 31 1998

MOISTURE REMAINS IN PLACE FOR ANOTHER ROUND OF LATE AFTN/EVNG TSTMS
OVER THE FA. SOME REPORTS YESTERDAY OF SMALL HAIL AND STRNG GUSTY
WINDS FM ISLTD STRMS AND SAME PSBL TNGT. PLENTY OF OLD BOUNDARIES
AROUND TO FOCUS ON...AS SEEN ON STLT PICTURES.  ALTHOUGH BRIEF HVY
PCPN PSBL FM ANY OF THE STRMS...MST FVRBL AREAS ARE NEAR AND OVR
MTNS. AS TSTMS DISSIPATE BY MIDNIGHT...LOOK FOR A FEW SHWRS TO
CONTINUE TO NEAR SUNRISE. WITH ALL INGREDIENTS RMNG IN
PLACE...THET-E RDG...BNDRY LYR CNVRGNC ZN...PLENTY MTR AND DAYTIME
HTG...ANOTHER ROUND OF NEAR SAME WX LIKELY FOR SATURDAY.

LATST MDLS AGREE WITH WEST COAST S/W MOVG EAST WITH SOME DRYG INDICD
OVR SRN AZ/NW NM. SOME RDGG OVR AREA AS UPPER HIGH EAST OF FA
RIDGES/BLDS WEST. XPCT SOME DRYG WRN FA WL OCCUR...BUT TO WHAT
EXTENT. AREA OF LLVL MSTR BEING ADVECTED FM MX N INTO SE AZ AHD OF
THE TROUGH THIS AFTN. 4H MSTR PLUME TO RMN OVR WRN FA. UPPER LOW NR
BIG BEND PROGGED TO RMN NRLY STNRY FIRST 24 HRS THEN SLWLY MOV NE.
THIS SEEMS RSNBL WITH ACTN OF WEST COAST S/W. WL CONT TREND OF
CURRENT XTENDD PKG OF SLGT CHNC MNLY AFTN TSTMS.

    P R E L I M   N U M B E R S
SILVER CITY           EB  59/ 85/ 59/ 84 4332
TRUTH OR CONSEQUENCES EB  66/ 89/ 65/ 90 3332
ALAMOGORDO            EB  64/ 90/ 65/ 91 3232
CLOUDCROFT            EB  47/ 69/ 48/ 70 4433
LORDSBURG             EB  65/ 94/ 66/ 95 3332
DEMING                BB  67/ 93/ 66/ 94 3332
LAS CRUCES            BB  67/ 93/ 66/ 93 3232
EL PASO               BB  70/ 95/ 70/ 94 3232

In the hours before

Special weather statement, Jul 31, 6:53 PM MDT, 5 hours 13 minutes before
NMZ032-TXZ055-010155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT FRI JUL 31 1998

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN NEW MEXICO

   ...SOUTHERN DESERT

IN TEXAS

   ...EL PASO COUNTY

* AT 650 PM MDT... DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS FROM 10 MILES WEST OF SUNLAND PARK EXTENDING TO
THE SOUTH OF EL PASO...MOVING NORTHWEST AT 10 MPH.

THIS STORM MAY CONTAIN VERY HEAVY RAIN...WINDS GREATER THAN 50
MPH... SMALL HAIL AND FREQUENT LIGHTNING.

RAMEY/MEAD
Special weather statement, Jul 31, 6:53 PM MDT, 5 hours 13 minutes before
NMZ032-TXZ055-010155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT FRI JUL 31 1998

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN NEW MEXICO

   ...SOUTHERN DESERT

IN TEXAS

   ...EL PASO COUNTY

* AT 650 PM MDT... DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS FROM 10 MILES WEST OF SUNLAND PARK EXTENDING TO
THE SOUTH OF EL PASO...MOVING NORTHWEST AT 10 MPH.

THIS STORM MAY CONTAIN VERY HEAVY RAIN...WINDS GREATER THAN 50
MPH... SMALL HAIL AND FREQUENT LIGHTNING.

RAMEY/MEAD
Special weather statement, Jul 31, 7:46 PM MDT, 4 hours 20 minutes before
NMZ024-032-TXZ055-056-010240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
746 PM MDT FRI JUL 31 1998

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN NEW MEXICO

   ...TULAROSA BASIN/SOUTHERN DESERT
      SOUTHERN DONA ANA AND OTERO COUNTIES

IN TEXAS

   ...EL PASO COUNTY
   ...HUDSPETH COUNTY

 AT 737 PM MDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED AN
AREA OF THUNDERSTORMS WITH HEAVY SHOWERS IN EL PASO AND
HUDSPETH COUNTIES OF FAR WEST TEXAS...AND SOUTHERN DONA
ANA AND OTERO COUNTIES IN NEW MEXICO.  THESE STORMS ARE
MOVING NORTHWEST AT 10 MPH.  SPOTTERS IN EAST EL PASO REPORTED
HALF AN INCH OF RAIN IN 30 MINUTES.  RADAR ESTIMATES THE
HEAVIEST SHOWERS IN THE DESERT TO THE WEST OF SANTA TERESA.

EXPECT HEAVY RAIN...OVER HALF AN INCH IN A MATTER OF MINUTES...
WINDS GREATER THAN 50 MPH... SMALL HAIL AND FREQUENT LIGHTNING
WITH THESE STORMS.

RAMEY/MEAD
Special weather statement, Jul 31, 7:46 PM MDT, 4 hours 20 minutes before
NMZ024-032-TXZ055-056-010240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
746 PM MDT FRI JUL 31 1998

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN NEW MEXICO

   ...TULAROSA BASIN/SOUTHERN DESERT
      SOUTHERN DONA ANA AND OTERO COUNTIES

IN TEXAS

   ...EL PASO COUNTY
   ...HUDSPETH COUNTY

 AT 737 PM MDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED AN
AREA OF THUNDERSTORMS WITH HEAVY SHOWERS IN EL PASO AND
HUDSPETH COUNTIES OF FAR WEST TEXAS...AND SOUTHERN DONA
ANA AND OTERO COUNTIES IN NEW MEXICO.  THESE STORMS ARE
MOVING NORTHWEST AT 10 MPH.  SPOTTERS IN EAST EL PASO REPORTED
HALF AN INCH OF RAIN IN 30 MINUTES.  RADAR ESTIMATES THE
HEAVIEST SHOWERS IN THE DESERT TO THE WEST OF SANTA TERESA.

EXPECT HEAVY RAIN...OVER HALF AN INCH IN A MATTER OF MINUTES...
WINDS GREATER THAN 50 MPH... SMALL HAIL AND FREQUENT LIGHTNING
WITH THESE STORMS.

RAMEY/MEAD
Special weather statement, Jul 31, 8:55 PM MDT, 3 hours 11 minutes before
NMZ024-030>032-TXZ055-056-010450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
855 PM MDT FRI JUL 31 1998

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN NEW MEXICO

   ...HIDALGO...LUNA...DONA ANA...OTERO COUNTIES

IN TEXAS

   ...EL PASO...HUDSPETH COUNTIES

AT 843 PM MDT... DOPPLER RADAR INDICATED A LARGE AREA OF
THUNDERSTORMS AND MODERATE RAINSHOWERS.  THESE STORMS ARE ALONG
THE U.S./MEXICAN BORDER FROM ARIZONA EASTWARD INTO LUNA COUNTY...
AND IN TEXAS ALL OF EL PASO AND HUDSPETH COUNTIES. SHOWERS HAVE
BECOME LESS INTENSE BUT MORE WIDESPREAD.  RAINFALL AMOUNTS OF A
QUARTER INCH ARE LIKELY OVER THE NEXT FEW HOURS. THESE STORMS
ARE MOVING SLOWLY TO THE NORTHWEST.

RAMEY/MEAD
Special weather statement, Jul 31, 8:55 PM MDT, 3 hours 11 minutes before
NMZ024-030>032-TXZ055-056-010450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
855 PM MDT FRI JUL 31 1998

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN NEW MEXICO

   ...HIDALGO...LUNA...DONA ANA...OTERO COUNTIES

IN TEXAS

   ...EL PASO...HUDSPETH COUNTIES

AT 843 PM MDT... DOPPLER RADAR INDICATED A LARGE AREA OF
THUNDERSTORMS AND MODERATE RAINSHOWERS.  THESE STORMS ARE ALONG
THE U.S./MEXICAN BORDER FROM ARIZONA EASTWARD INTO LUNA COUNTY...
AND IN TEXAS ALL OF EL PASO AND HUDSPETH COUNTIES. SHOWERS HAVE
BECOME LESS INTENSE BUT MORE WIDESPREAD.  RAINFALL AMOUNTS OF A
QUARTER INCH ARE LIKELY OVER THE NEXT FEW HOURS. THESE STORMS
ARE MOVING SLOWLY TO THE NORTHWEST.

RAMEY/MEAD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:06 AM MDTFlash Flood WarningEPZGrant, Hidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.